Alert archive / Maine / Winter Storm Warnings in 2020

Winter Storm Warning 4, NWS Caribou, ME

February 26, 20205 counties in Maine

NWS Caribou, ME issued this winter storm warning at Feb 26, 2020, 4:31 AM EST for 5 counties in Maine. It took effect at Feb 27, 2020, 3:00 AM EST. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2020, 4:31 AM EST (09:31 UTC)
In effect from
Feb 27, 2020, 3:00 AM EST
Expired
Feb 28, 2020, 4:13 AM EST
In force
25 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 88 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 9.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2020-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2020-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this winter storm warning went out at Feb 26, 12:42 AM EST, 3 hours 49 minutes earlier.

Area forecast discussion, Feb 26, 12:42 AM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1242 AM EST Wed Feb 26 2020

.SYNOPSIS...
A cold front will cross the area overnight. High pressure
builds from Canada on Wednesday. Low pressure will approach from
the southwest Wednesday night, then cross the area on Thursday.
Low pressure will continue to move northeast of the area Friday
through Saturday as high pressure builds toward the region from
the west Sunday.

&&

.NEAR TERM /THROUGH TODAY/...
12:30 am update: Introduced clearer skies across the north
behind the weak cold front that is located roughly south of a
MLT-HUL-GNR line. Also added fog for the rest of tonight into
central/coastal Washington County and adjacent coastal waters
based on observations and NAM/RAP forecast soundings.
Temperatures were also tweaked to match current observations.

9:14 pm update: A weak cold front will push south across the FA
overnight as high pressure begins to nose into far northern
Maine by morning. Trends on area radars show diminishing
returns, and not expecting any precipitation the remainder of
the night. Expect a partly to mostly cloudy sky overnight with
mostly high and mid level clouds and a few clear patches in
spots. A few patches of lower clouds are also possible along and
near the coast after midnight. Lows by morning will drop into
the teens in the Saint John Valley to the upper 20s to low 30s
Downeast and in Bangor. Updated with the past few hours of
observed data and made some minor adjustments based on the
expected conditions the remainder of the night.

Previous discussion:
High clouds...mostly above 700mb will continue streaming
northeastward from low pressure in the Ohio River Valley and
this will continue to varying degrees through Wednesday. A few
sprinkles from thicker high clouds can't be ruled out this
evening, but very dry low levels will make measurable precip
unlikely. A rather subtle cold front will cross the area
tonight. This is strictly a low level feature with no precip and
little cloud cover. Colder temps under 925mb and lower dew
points are the primary results. Behind this front, a large
Canadian high centered in Manitoba noses into the area through
Wednesday. Lows tonight will dip as low as the teens in northern
Aroostook County, but remain in the upper 20s to lower 30s
towards Bangor and Downeast. Highs tomorrow will be up to 10
degrees cooler but still above normal.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
Much of the forecast remains intact from night crew’s thoughts.
With trend cooler and weighing towards a NAM temp solution,
snow totals were increased further south, with Northern
Washington and central Penobscot Counties added to the Winter
Storm Watch. Winds along the coast will increase Thursday
morning, nearing Wind Advisory levels of 40 kt or gusts to
around 46 mph.

Main topics of incoming storm continue to be mod to high
intensity snow rates and gusty winds creating blowing snow
during Thursday. Snow will onset around daybreak for the Bangor
Region and western Piscataquis. From there, precip rates
increase through the afternoon west to east with snow across the
north and a mix of rain, sleet, and snow from the coast inland
towards Bangor. Predominantly easterly winds will keep
temperatures from increasing too far inland, before a dry slot
moves in and tempers rates Downeast. In the north, snow will
remain falling, albeit lighter but high ratio. Will need to
monitor where heaviest QPF may fall as storm exits with cold air
entering the region, especially where ensemble spread is large.

Winds increase inland as well Thursday, potentially during the
intense snow rates. This will cause reduced visibility due to
blowing snow, as well as drifting, especially in the north woods
and higher elevations towards Greenville.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Quiet weather is expected, with temperatures cool for the
weekend and early week before rebounding into another warm spell
mid-week. Mid-week is also the focus for another period of
unsettled weather, although there is a spread of differences in
timing and extent. Regardless, high pressure is expected to push
out remainder of moisture across New Brunswick and eastern
Quebec by Monday night.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: Predominately VFR conditions are expected.

SHORT TERM: Wednesday night into Thursday...Becoming LIFR across
the north in snow. Becoming IFR with mixed precipitation at BHB
and possibly BGR. East wind gusts in excess of 30 to 35 mph
possible.

Thursday night...IFR improving to MVFR with snow across the
north. Improving to VFR earlier at BHB and BGR. East winds
decreasing and eventually shifting to the WSW.

Friday...Mainly VFR with MVFR or IFR briefly possible in -SHSN
across the north. Breezy WSW winds.

Friday Night – Sunday: W winds become NW. MVFR snow showers
tapering early Friday night with all areas becoming VFR for Sat
and Sun.

&&

.MARINE...
NEAR TERM: No advisories or warnings are expected in this
period. Areas of fog are possible through the morning. Winds
and seas will increase Wednesday afternoon. Some wind gusts up
to 20 kt are possible. Long period south swell will increase
towards 4 feet later in the afternoon.

SHORT TERM: Winds will rapidly increase to Gale force Thursday
morning from the east. A few gusts may approach Storm force.
Wave heights will also increase, becoming 12-16 ft by Thursday
afternoon. A surge of 2 ft is possible with the persistent east
winds which will likely coincide with high tide Thursday, more
on this in the Coastal Flooding section.

Waves begin to subside Thursday evening, but winds from the west
will keep heights around 10 ft through Friday afternoon in the
outer waters. Expect waves and winds to fall below SCA criteria
Saturday morning.

&&

.TIDES/COASTAL FLOODING...
In spite of relatively low astronomical tides, the intersection
of high tide with a storm surge over 2 feet early Thursday
afternoon raises the threat of minor coastal flooding and
overwash.

&&

.CLIMATE...
The high Tuesday afternoon in Caribou, Maine was 47F. This was
the 3rd consecutive day with a high in the 40s. The last time
there were 3 days in a row with high of 40F or warmer was back
on November 6, 2019.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Watch from Thursday morning through Thursday
     evening for MEZ002-005-006-011-032.
     Winter Storm Watch from late tonight through Thursday evening
     for MEZ001-003-004-010-031.
MARINE...Gale Watch from late tonight through Thursday evening for
     ANZ050>052.

&&

Near Term...CB/Strauser/MCW
Short Term...Cornwell
Long Term...Cornwell
Aviation...CB/Strauser/MCW/Cornwell
Marine...CB/Strauser/MCW/Cornwell
Tides/Coastal Flooding...MCW
Climate...CB
Hazardous weather outlook, Feb 25, 9:27 PM EST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
927 PM EST Tue Feb 25 2020

MEZ002-005-006-011-032-270230-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
Central Penobscot-Northern Washington-
927 PM EST Tue Feb 25 2020

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ015>017-029-030-270230-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
927 PM EST Tue Feb 25 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine,
Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow across the central areas, with snow changing to a wintry mix
and then to rain across the Downeast region on Thursday. Increased
snow rates may impact travel on Thursday.

Winds will increase along the coast Thursday morning potentially
blowing around unsecured objects. Tree limbs may be blown down and
isolated power outages may result. The strongest wind is expected to
be along the coast.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ001-003-004-010-031-270230-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
927 PM EST Tue Feb 25 2020

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-270230-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
927 PM EST Tue Feb 25 2020

...GALE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 4:31 AM ESTWinter Weather AdvisoryCARHancock, Penobscot, Washington24 hr
Feb 26, 4:35 AM ESTHigh Wind WatchCARHancock, Washington10 hr
Feb 26, 4:49 AM ESTStorm WarningCAR34 hr
Feb 26, 2:55 PM ESTWind AdvisoryCARHancock, Washington24 hr

Nearby

Winter Storm Warnings in Maine, 2020Every winter storm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.